Ohio, 2016

Hail in Ohio, September 29, 2016

September 29, 2016 · NWS ILN · 1 event in 1 county or zone

An upper level low pressure system rotating over the Ohio Valley produced isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure system rotating over the Ohio Valley produced isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 29, 2:29 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 29, 2:29 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
329 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A large area of low pressure will remain in place over the Ohio Valley
through the rest of the week, providing cool and occasionally rainy
conditions. Chances for rain will begin to diminish on Saturday,
as the low gradually begins to move to the northeast. Drier and
warmer conditions are expected for Sunday and Monday, with surface
high pressure building in from the west.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper level low was analyzed over southwest Ohio today via
the 29.12z 250 mb map. Embedded in the upper low are pockets of
PV that are rotating around. This afternoon coverage will
continue to drift north and west around the low. The next wedge
of PV is forecasted to rotate around the low and move overhead
between 2 and 6z. At this time an inverted trough axis currently
over West Virgina will also push west with a weak surface low
pressure forming over the area. Omega values on the RAP, GFS, and
NAM also all highlight lift during this time frame. PWATs at this
time are forecasted to be around 1.1" with lower PWAT air being
shunted west. High res models have come into pretty good agreement
with timing so have increased PoPs during this time frame. Given
the strong upper level lift moving overhead and a possibility for
some higher rainfall totals will go ahead and highlight the chance
for isolated heavy rain in the HWO.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Friday the upper level jet at 250 mb will
strengthen over the eastern zones with the main low level
convergence occurring over the northern part of the CWA. As the
low rotates north Friday lower PWAT air that has wrapped around
the low (0.75") will pull over the CWA with greater than 1.00"
PWATs confined to the southwest and northern parts of the CWA.
Have further refined PoPs to have the highest chances towards the
north with slightly lower values across the central parts of the
CWA. There also is instability present in both the GFS and NAM
forecast soundings (between 500 and 1000 J/kg of ML CAPE) Friday
afternoon which means thunder will be a possibility. Any slight
wobble in the upper low can easily change the eventual location of
higher precipitation totals.

On Saturday the upper level low will head north towards the
Indiana/ Michigan border with low level convergence and PVA
increasing over the area. PWATs for Saturday aren't impressive
with values only around 1.00". Have gone ahead and increased PoPs
for Saturday to account for the upper level lift mentioned above.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The general consensus of the models is to start to lift the upper
low off to the northeast through the day on Sunday. This should
allow for a deceasing chance of pcpn by the start of the long term
period and will just linger some slight chance pops across the area
through Sunday afternoon. Highs on Sunday will generally be in the
lower 70s.

The 12Z ECMWF and the 12Z CMC are now maintaining a closed upper low
through a good part of next week as it shifts off to the east, with
the 12Z CMC slower pushing it east and even retrograding it some
back across Pennsylvania through mid week. Meanwhile, the 12Z GFS
continues it trend to weaken the upper low as it moves northeast
while building some ridging across our area through the rest of the
long term period. Likely as a result, there is also quite a bit of
variability on the track of Matthew with it possibly riding up off
the east coast through mid week. This all spells out some
uncertainty in our sensible weather as we progress through the
upcoming week. At this point will discount the CMC and lean toward
more of a blend of the ECMWF and GFS, which would keep us mainly dry
through mid week along with a gradual warming trend each day. The
ECMWF is faster than the GFS with a possible front moving in through
late week. Will again go with a blend and allow for some lower
chance pops to work in from the west through the day on Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Low confidence TAF forecasts this cycles due to variable cigs
amidst moist/unsettled pattern under upper low. Bands of
rain/embedded storms should affect all sites from time to time but
timing/placement of rain bands is problematic at best. Bottom
line...a good deal of shower mention are in the TAFS...either in
VCSH fashion or predominant weather. Thunder is highlighted
through this afternoon in the Columbus area terminals closer to
old/weak occluded boundary and nearest best moisture transport
this afternoon/evening. Trended vsbys from VFR down to MVFR in
the overnight and with associated showers. Cigs are all over the
place...though generally lifting to VFR this afternoon but
occasionally down to MVFR in showers or in tempo groups. With the
onset of stronger moisture push and rain this afternoon and night
across the TAF sites...am bringing vsbys and cigs down well into
MVFR and even IFR late in the night given weak/convergent flows in
the boundary layer near weak low pressure to the south.

OUTLOOK...MVFR ceilings and visibilities possible with showers
Friday afternoon through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Binau
Hazardous weather outlook, Sep 29, 2:35 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT THU SEP 29 2016

OHZ026-034-035-043>046-052-055-056-065-301945-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
FRANKLIN OH-LICKING-FAIRFIELD-
335 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-054-060>064-
070>074-077>082-088-301945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-MADISON-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
335 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO FRIDAY MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 3:07 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
407 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             2 WSW SOUTH WEBSTER     38.80N 82.77W
09/29/2016  M0.50 INCH       SCIOTO             OH   EMERGENCY MNGR

&&

JGIBSON
Special weather statement, Sep 29, 3:08 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT THU SEP 29 2016

OHZ064-292045-
PICKAWAY OH-
408 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PICKAWAY COUNTY UNTIL
445 PM EDT...

AT 407 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER LOGAN ELM
VILLAGE...MOVING NORTH AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CIRCLEVILLE...ASHVILLE...SOUTH BLOOMFIELD...LOGAN ELM VILLAGE...
FOX...DARBYVILLE...DUVALL...AW MARION STATE PARK AND STATE ROUTE 138
AT US ROUTE 22.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3954 8285 3952 8301 3974 8318 3979 8290
TIME...MOT...LOC 2007Z 158DEG 14KT 3956 8296

NOVAK

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scioto

When
September 29, 5:34 PM EST to 5:36 PM EST
Where
Scioto County, 1.35 mi ENE of Pond Run
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.681, -83.109

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654361.